Texas, 2024High Wind in Texas, March 26, 2024
March 26, 2024 · NWS MAF · 1 event in 1 county or zone
A large upper-level trough axis along the Rocky Mountains brought westerly high winds to the Guadalupe Mountains.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A large upper-level trough axis along the Rocky Mountains brought westerly high winds to the Guadalupe Mountains.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Mar 25, 11:44 PM CST, 1 hour 36 minutes earlier.
Area forecast discussion, Mar 25, 11:44 PM CST, 1 hour 36 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
1244 AM CDT Tue Mar 26 2024
...New AVIATION...
.SHORT TERM...
(This afternoon through Tuesday night)
Issued at 225 PM CDT Mon Mar 25 2024
The next 36-48 hours will be characterized by a very large and
potent trough centered along the Rocky Mountains that is slowly
moving east. This keeps progressive westerly flow over the region
with a few weak disturbances anticipated to round the base of this
trough. Widespread advisory level winds with high winds in the
mountains continue this afternoon into the evening. Temperatures
are below normal with many locations only reaching the upper 50s
to 60s this afternoon. A couple isolated showers may develop from
the Permian Basin to Trans Pecos during the afternoon but with a
dry sub-cloud layer not much is expected to actually reach the
ground. Winds finally begin to weaken tonight across the lower
elevations and the Wind Advisory will likely be allowed to expire.
The High Wind Warning continues for the mountains through most of
the night as winds are anticipated to remain strong. Being post-
frontal, temperatures may be a bit chilly tonight with 30s to low
40s for most, though it could be worse as elevated winds and high
clouds should keep it from getting overly cold.
Tomorrow is going to feel fairly similar to today. Winds are going
to be breezy across the region, though below advisory levels this
time around. Afternoon temperatures may be a touch warmer with
more 60s and fewer 50s across the area. With the axis of the
trough across northern portions of the area, an isolated shower or
two can't be ruled out across the northern Permian Basin. Once
again, a dry sub-cloud layer should keep most if not all
precipitation from reaching the ground. Tomorrow night sees wind
speeds continuing their gradual decrease over the southern Great
PLains. Temperatures tomorrow night are very similar to tonight,
though with less 30s and more 40s anticipated. Overall, the windy
and below normal temperatures hold under the influence of the
trough.
-Chehak
&&
.LONG TERM...
(Wednesday through Sunday)
Issued at 225 PM CDT Mon Mar 25 2024
While the large upper trough responsible for the unsettled, windy
conditions will be translating eastward on Wednesday, a short wave
rounding the western periphery of the trough will skirt over the
region through Wednesday afternoon. This short wave will produce
another round of breezy conditions across the area, and
particularly across the higher terrain and adjacent plains to the
west. Fortunately, winds will be lighter than those we've seen,
even across the mountains, and are thus expected to remain below
even advisory criteria. The gradient slackens heading into
Wednesday evening, as flow aloft quickly transitions to
northwesterly between the departing trough and a building high-
amplitude ridge to the west of the area. This ridge will be the
dominant feature through the remainder of the extended, first
building over the area on Thursday, before flattening out in
response to a series of troughs translating across the northern
tier of the CONUS through the weekend.
Subsidence associated with the ridge as well as transitioning
quasi-zonal flow will put the kibosh on precipitation chances
through the weekend, which is unfortunate for our drought, but
good news for those planning outdoor activities for the Easter
holiday weekend. As far as temperatures are concerned, a warming
trend will be underway by Wednesday as the aforementioned trough
departs, with highs progged to top out in the middle 60s to middle
70s for most. Thereafter, warm and dry will be the rule as
temperatures warm a bit each day, with widespread highs in the 80s
and lower 90s expected for the weekend. Midland may have a shot
at seeing the first 90 degree day of the year on Sunday, so stay
tuned.
JP
&&
.AVIATION...
(06Z TAFS)
Issued at 1242 AM CDT Tue Mar 26 2024
While winds remain a bit elevated at FST overnight, elsewhere is
much lighter as a weak cold front noses into the region. This is
bringing a north-easterly wind shift to most of the Permian Basin
and Trans Pecos but won't quite make it to FST. After sunrise,
this boundary mixes out and gusty west winds take back over,
gusting 25-30 kts in many spots before diminishing around sunset.
There could be some elevated showers bringing a brief sprinkle and
some locally enhanced winds but timing and coverage is too low to
mention in any TAFs at this time.
&&
.FIRE WEATHER...
Issued at 225 PM CDT Mon Mar 25 2024
Elevated fire weather conditions will persist this afternoon,
mainly along and west of the Pecos River, and particularly south
of I-10 southward into the Big Bend where winds are stronger this
afternoon and RFTIs approach 5-6 the closer you get to the Rio
Grande. A cold front moving into northern portions of the area is
producing a northwesterly wind shift, with winds gusting to around
30 to 40 mph, while elsewhere, west to southwest winds continue,
gusting to 35 to 50 mph this afternoon. This wind shift is not
anticipated to reach the Davis Mountains and Big Bend prior to the
end of peak heating, where winds will generally remain westerly
with some variability due to terrain. The main concern this
afternoon are high-based showers that are developing and will
produce erratic, gusty winds if any fires were to develop. IA
potential remains high this afternoon, but ERCs hovering around
the 50th percentile keeps the potential for significant fires low.
Improvement is expected this evening as mixing decreases and
temperatures cool, with mainly good recovery expected across the
area.
Breezy conditions continue Tuesday and Wednesday, lending to
continued localized elevated conditions, though wind speeds will
be lighter. A significant warming and drying trend will carry
through the upcoming weekend, with temperatures 15 to 20 degrees
above normal Saturday and Sunday, with another round of near
critical or critical fire weather conditions possible Sunday,
especially west.
JP
&&
.PRELIMINARY POINT TEMPS/POPS...
Big Spring 66 38 70 38 / 10 10 0 0
Carlsbad 65 41 69 37 / 10 0 0 0
Dryden 72 47 76 44 / 0 10 0 0
Fort Stockton 68 43 71 41 / 0 0 0 0
Guadalupe Pass 54 37 58 41 / 0 0 0 0
Hobbs 62 35 66 33 / 10 10 0 0
Marfa 58 32 63 31 / 0 0 0 0
Midland Intl Airport 65 40 69 39 / 10 10 0 0
Odessa 66 41 69 39 / 10 10 0 0
Wink 68 41 72 38 / 10 0 0 0
&&
.MAF WATCHES/WARNINGS/ADVISORIES...
TX...High Wind Warning until 4 AM CDT /3 AM MDT/ early this morning
for Davis Mountains-Guadalupe Mountains Above 7000 Feet-
Guadalupe and Delaware Mountains.
NM...High Wind Warning until 3 AM MDT Tuesday for Guadalupe Mountains
of Eddy County.
&&
SHORT TERM...91
LONG TERM....84
AVIATION...16Hazardous weather outlook, Mar 26, 1:16 AM CST, 4 minutes before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
216 AM CDT Tue Mar 26 2024
NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-082-
270>282-270730-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-Winkler-
Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-Terrell-
Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains-
Van Horn and Highway 54 Corridor-Eastern Culberson County-
Reeves County Plains-Chinati Mountains-Marfa Plateau-Davis Mountains-
Davis Mountains Foothills-Central Brewster County-Chisos Basin-
Presidio Valley-Lower Brewster County-
216 AM CDT Tue Mar 26 2024 /116 AM MDT Tue Mar 26 2024/
This Hazardous Weather Outlook is for southeast New Mexico,
southwest Texas and western Texas.
.DAY ONE...Today and tonight.
Hazardous weather is not expected at this time.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday.
Hazardous weather is not expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
https://weather.gov/midland
High Wind, Guadalupe and Delaware Mountains
- When
- March 26, 1:20 AM CST to 6:13 AM CST
- Where
- Guadalupe and Delaware Mountains forecast zone
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 31.447, -104.517 (the zone’s center; the record gives no point)
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flood and Hail in Georgia, March 26 to 27, 2024$3.5 million · 1.75 in hail · 22 events
- Hail and Damaging Wind in Florida, March 26 to 27, 2024$5,000 · 2 in hail · 17 events
- Marine Thunderstorm Winds in Gulf of Mexico, March 26, 202453 kt wind · 5 events
- Strong Wind in Illinois, March 26, 2024$4,000 · 4 events
- Strong Wind in Indiana, March 26, 2024$4,000 · 4 events
- Marine Thunderstorm Winds in Lake Michigan, March 26, 202464 kt wind · 4 events
- Marine Thunderstorm Winds in Gulf of Mexico, March 26, 20242 events
- Flooding in Arkansas, March 26 to 30, 20242 events
- Strong Wind in Kentucky, March 26, 2024$2,000 · 2 events
- Damaging Winds in Illinois, March 26, 202450 kt wind · 2 events
- Coastal Flood in Maryland, March 26 to 27, 20242 events
- Drought in Guam, March 26 to 31, 20241 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1169143.